| Model Number |
1DLMC05 |
| Medical Device Problem Code |
Insufficient Device Problem Information (3190)
| Health Effect - Clinical Codes |
Pain (1994); Hernia (2240); No Code Available (3191); No Clinical Signs, Symptoms or Conditions (4582)
| Date of Event |
09/24/2007
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
(b)(4).(b)(6).It should be noted that the gore® dualmesh® biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.".
Event or Problem Description
It was reported to gore that the patient underwent ventral hernia repair on (b)(6) 2002, whereby a gore® dualmesh® biomaterial was implanted.The complaint alleges that on (b)(6) 2007, an additional procedure occurred whereby the gore device was explanted.It was reported the patient alleges the following injuries: pain, mesh removal, loose mesh, recurrent hernia, additional surgery.Additional event specific information and medical records have been requested.
Additional Manufacturer Narrative
B7: added medical history.H6: updated results code.Conclusion code remains unchanged.H10/11: added medical record information.Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: records prior to (b)(6) 2002, including open cholecystectomy and hysterectomy, were not provided.(b)(6) 2002: operative report.¿pre/postop dx: abdominal incisional hernia.Operation: repair of abdominal incisional hernia.¿ indication/findings: ¿had an open cholecystectomy approximately 8 years ago.She has developed painful bulge in the mid portion of the incision and there is palpable hernia defect.¿ description of procedure: ¿medial portion of the incision was reopened, blunt and sharp dissection was used to dissect to the fascial level.There was a defect medially, approximately four centimeter.The incision was intact.Portion of the hernia sac was excised.The tissue was mobilized until the fascial edges were free.Fascial edges were reapproximated under no tension using cvo gore-tex suture in running fashion.Subcu was reapproximated with interrupted 3-0 vicryl and 4-0 undyed vicryl in subcuticular fashion was used for skin.Steri-strips, dry sterile dressing applied.¿ (b)(6) 2002: surgical pathology report.¿clinical information: abdominal incisional hernia.Tissue submitted: hernia sac.Gross description: labeled ¿hernia sac¿ is an irregular shaped piece of yellow-tan soft tissue measuring 4.7 x 2.2 x 1 cm.The specimen consists of membranous and adipose tissue.No anatomical structures are identified grossly.Representative sections are submitted in on cassette.Microscopic description: the hernia sac has a thin fibrous wall and is surrounded by a thicker layer of adipose tissue.No definite mesothelial lining is seen in the inner surface of the hernia sac.No significant inflammation is seen.Final diagnosis: soft tissue from repair of abdominal incisional hernia, hernia sac and adipose tissue.¿ (b)(6) 2002: operative report.¿pre-op dx: abdominal pain, recurrent hernia.Post-op dx: recurrent hernia.Operation: repair of ventral hernia with dual mesh.¿ indications/findings: ¿had an open cholecystectomy approximately 10 years ago.Develop an incisional hernia that was repaired last june.This was repaired primarily with sutures.No mesh was placed.She continues to have pain in the mid portion of the incision.Although ct scan did not show a hernia, because of continued pain and tenderness she was brought to the operative suite.Dissection was carried down to the fascia, and indeed the gore-tex sutures had pulled apart and there was recurrent hernia.The old sutures were removed and the edges of the fascia were mobilized.A defect approximately 5 centimeter in greatest length was encountered.It was then repaired with 15 [scratched out and handwritten] x 10 centimeter dual mesh.The mesh was placed into the defect and sutured to the edges of the defect using running 0 gore-tex.The sutures were tied together.There was no tension on the repair.After the repair, the wound was then closed using interrupted 3-0 vicryl for subcu and staples for skin.Dry sterile dressing was applied.¿ this record confirms a gore® dualmesh® biomaterial (1dlmc05/01465379) was implanted during the procedure.(b)(6) 2007: preoperative record.¿asa: 2 ¿ mild systemic disease.¿ (b)(6) 2007: operative report.¿pre/postop diagnosis: recurrent ventral hernia.Operation: repair of recurrent ventral hernia with sepra mesh.¿ indications/findings: ¿eveloped a hernia that was repaired initially without mesh and then the second time with mesh that has recurrent lateral to the mesh.It has become painful; therefore, the following procedure was performed.¿ description of procedure: ¿the old incision was reopened and the old mesh was identified and appeared to be pulled loose from the fascia laterally.This was removed sharply and bluntly and the fascial edges were mobilized.The fascia was entered to more clearly delineate the extent of the fascia and also to separate out any further ventral hernias.There was a separate ventral hernia inferiorly and laterally and these were coalesced to one ventral hernia.The final size of the hernia appeared to be approximately 4 x 8 cm.This was repaired with a 4 x 8 edge of sepra mesh that was cut down to approximate the opening and was sutured into place with running 0 gore-tex mesh suture.The subcu was repproximated with interrupted 3-0 vicryl and finally the skin was closed using 4-0 interrupted vicryl in a subcuticular fashion.Steri-strips and dry sterile dressing was applied.¿ (b)(6) 2007: physicians order sheet.¿pre/postop diagnosis: recurrent incisional hernia.Procedure: removal of gortex mesh and placement of sepra mesh.Specimen to pathology.¿ (b)(6) 2007: surgical pathology report.Clinical information: incisional hernia.Tissue submitted: incisional hernia gortex mesh.Gross description: received in formalin fixative labeled ¿mesh and hernia sac¿ is a triangular shaped, whitish-tan mesh portion with two separately located purplish-pink, irregularly shaped pieces of rubbery firm, soft tissue portions.The mesh measures 7 x 5 x 0.2 cm.It has, surrounding its edge, multiple sutures.The two soft tissue portions measure 2 x 1 x 0.4 cm.And 1.3 x 1 x 0.6 cm.They contain dark purplish-red, somewhat hemorrhagic adipose tissue with a minimal amount of pink-tan fibrotic area.These portions are sectioned and submitted in a single cassette.Microscopic description: the sections show fibrovascular connective tissue with scattering of chronic inflammatory cells.Interspersed is benign appearing adipose tissue.No mesothelial lining is identified, this specimen is consistent with hernia sac.Final diagnosis: soft tissue, site not specified: fibrovascular connective tissue with interspersed adipose tissue, consistent with hernia sac.Medical device for gross diagnosis only.¿ a potential relationship, if any, between the alleged injuries or complications and the gore device is unclear from the provided information at this time.It should be noted that the gore® dualmesh® biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ w.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
Additional Manufacturer Narrative
The investigation has been completed.Based upon gore¿s investigation there is no available information that reasonably suggests that a gore device may have caused or contributed to death, serious injury or reportable malfunction, and is no longer considered reportable.Therefore, this event is being coded as no clinical signs, symptoms or conditions, no health consequences or impact and will be closed as no problem detected.Previous patient code ((b)(4), other for ¿loose mesh¿) were reported based on the original complaint and are no longer applicable and/or not reportable per gore¿s investigation.Medical records: the known medical records span july 16, 2002 through september 24, 2007 and not all records received in this time span are relevant to the gore® dualmesh® biomaterial device.Records from november 1, 2002 through september 23, 2007 were not provided.Patient information: medical history: gastroesophageal reflux disease [gerd] hiatal hernia obesity 9/24/07: 255 lbs., bmi 42.4 surgical procedures: 1991: open cholecystectomy 1998: hysterectomy (b)(6) 2002: repair of abdominal incisional hernia (b)(6) 2002: repair of ventral hernia with ¿dual mesh¿.Implant: gore® dualmesh® biomaterial.Relevant medical information: (b)(6) 2002: repair of abdominal incisional hernia ¿had an open cholecystectomy approximately 8 years ago.She has developed painful bulge in the mid portion of the incision and there is palpable hernia defect.¿ ¿medial portion of the incision was reopened, blunt and sharp dissection was used to dissect to the fascial level.There was a defect medially, approximately four centimeter.The incision was intact.Portion of the hernia sac was excised.The tissue was mobilized until the fascial edges were free.Fascial edges were reapproximated under no tension using cvo gore-tex suture in running fashion.Subcu was reapproximated with interrupted 3-0 vicryl and 4-0 undyed vicryl in subcuticular fashion was used for skin.Steri-strips, dry sterile dressing applied.¿ implant preoperative complaints: (b)(6) 2002: ¿had an open cholecystectomy approximately 10 years ago.Develop an incisional hernia that was repaired last june.This was repaired primarily with sutures.No mesh was placed.She continues to have pain in the mid portion of the incision.Although ct scan did not show a hernia, because of continued pain and tenderness she was brought to the operative suite.¿ implant procedure: repair of ventral hernia with ¿dual mesh¿.[implant: gore® dualmesh® biomaterial (1dlmc05/01465379) 7.5 cm x 10 cm x 1mm thick].Implant date: (b)(6) 2002 description of hernia being treated: ¿dissection was carried down to the fascia, and indeed the gore-tex sutures had pulled apart and there was recurrent hernia.The old sutures were removed and the edges of the fascia were mobilized.A defect approximately 5 centimeter in greatest length was encountered.¿ implant size and fixation: ¿it was then repaired with 15 [scratched out and handwritten] x 10 centimeter dual mesh.The mesh was placed into the defect and sutured to the edges of the defect using running 0 gore-tex.The sutures were tied together.There was no tension on the repair.After the repair, the wound was then closed using interrupted 3-0 vicryl for subcu and staples for skin.¿ no post-operative records were provided.Explant preoperative complaints: (b)(6) 2007: ¿developed a hernia that was repaired initially without mesh and then the second time with mesh that has recurrent lateral to the mesh.It has become painful.¿ explant procedure: repair of recurrent ventral hernia with sepra mesh.Explant date: (b)(6) 2007 ¿the old incision was reopened and the old mesh was identified and appeared to be pulled loose from the fascia laterally.This was removed sharply and bluntly and the fascial edges were mobilized.The fascia was entered to more clearly delineate the extent of the fascia and also to separate out any further ventral hernias.There was a separate ventral hernia inferiorly and laterally and these were coalesced to one ventral hernia.The final size of the hernia appeared to be approximately 4 x 8 cm.This was repaired with a 4 x 8 edge of sepra mesh that was cut down to approximate the opening and was sutured into place with running 0 gore-tex mesh suture.The subcu was reapproximated with interrupted 3-0 vicryl and finally the skin was closed using 4-0 interrupted vicryl in a subcuticular fashion.Steri-strips and dry sterile dressing was applied.¿ relevant medical information: (b)(6) 2007: pathology: ¿received in formalin fixative labeled ¿mesh and hernia sac¿ is a triangular shaped, whitish-tan mesh portion with two separately located purplish-pink, irregularly shaped pieces of rubbery firm, soft tissue portions.The mesh measures 7 x 5 x 0.2 cm.It has, surrounding its edge, multiple sutures.¿ conclusions: gore® dualmesh® biomaterial it should be noted that the gore® dualmesh® biomaterial instructions for use include warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ the gore® dualmesh® biomaterial instructions for use state, ¿cutting dualmesh® biomaterial to the proper size is essential.Use sharp surgical instruments to trim the mesh.If dualmesh® biomaterial is cut too small, excessive tension may be placed on the suture line, which may result in recurrence of the original, or development of an adjacent, tissue defect.¿ individual medical decisions, if inconsistent and/or non-conforming to the device manufacturer¿s recommendations, ifu, or recognized best practices, may result in or contribute to an adverse event.As with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without mesh.These may include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, recurrence, ileus, increased procedure time and related harms, irritation or inflammation, infection, pain, paresthesia, perforation, revision / re-intervention, seroma or hematoma and related harms, wound complications and wound dehiscence.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.The device was not able to be returned to gore for evaluation; therefore, a direct product analysis could not be conducted.Review of the manufacturing records verified that the lot met all pre-release specifications.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.